Skip to Content

Rare Thrombosis, Thrombocytopenia Seen After AstraZeneca COVID-19 Vaccine

TUESDAY, April 13, 2021 -- While rare, thrombosis and thrombocytopenia can occur after the ChAdOx1 nCoV-19 adenoviral vector vaccine against COVID-19 (AstraZeneca), according to two reports published online April 9 in the New England Journal of Medicine.

Andreas Greinacher, M.D., from Universitätsmedizin Greifswald in Germany, and colleagues assessed the clinical and laboratory features of 11 patients (nine women; median age, 36 years) in Germany and Austria experiencing thrombosis or thrombocytopenia after vaccination with ChAdOx1 nCov-19. Thrombotic events occurred five to 16 days after vaccination in all except one patient, and six of these patients died. The researchers conclude that vaccination can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against platelet factor 4 (PF4), which clinically mimics autoimmune heparin-induced thrombocytopenia.

Nina H. Schultz, M.D., Ph.D., from Oslo University Hospital in Norway, and colleagues report findings in five health care workers (ages 32 to 54 years) who presented with venous thrombosis and thrombocytopenia seven to 10 days after receiving the first dose of the ChAdOx1 nCoV-19 vaccine. All the patients had high levels of antibodies to PF4-polyanion complexes, but with no previous exposure to heparin. The authors suggest that these cases represent a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia, which they describe as vaccine-induced immune thrombotic thrombocytopenia.

"The most important implication of our findings is that physicians should have a low threshold for requesting enzyme-linked immunosorbent assay testing for PF4-polyanion antibodies, including confirmatory functional testing, in patients who have unexpected symptoms after vaccination," Schultz and colleagues write.

Abstract/Full Text - Greinacher

Abstract/Full Text - Schultz

© 2021 HealthDay. All rights reserved.

Read this next

AI System Can Predict Deterioration in COVID-19 Patients in ED

THURSDAY, May 13, 2021 -- An artificial intelligence (AI) system can predict deterioration of COVID-19 patients in the emergency department, according to a study published online...

Pfizer Vaccine Given Final Approval for Use in Adolescents

THURSDAY, May 13, 2021 -- In a decision that clears the way for schools to reopen safely next fall, U.S. health officials on Wednesday gave their final stamp of approval for the...

Neurological Manifestations Prevalent for Inpatients With COVID-19

THURSDAY, May 13, 2021 -- Neurological manifestations are common among patients hospitalized with COVID-19 and are associated with an increased risk for in-hospital mortality,...

More News Resources

Subscribe to our Newsletter

Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.